Alert archive / Wyoming / Blizzard Warnings in 2008

Blizzard Warning 1, NWS Cheyenne, WY

January 29, 2008

NWS Cheyenne, WY issued this blizzard warning at Jan 29, 2008, 8:48 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 8:48 AM MST (15:48 UTC)
Expired
Jan 29, 2008, 9:22 PM MST
In force
13 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KCYS 291603
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
903 AM MST TUE JAN 29 2008

WYZ063-300000-
/O.UPG.KCYS.BS.Y.0004.000000T0000Z-080130T0600Z/
/O.NEW.KCYS.BZ.W.0001.080129T1548Z-080130T0600Z/
SNOWY RANGE-
INCLUDING THE CITY OF...CENTENNIAL
903 AM MST TUE JAN 29 2008

...BLIZZARD WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. THE
BLOWING SNOW ADVISORY IS NO LONGER IN EFFECT. 

STRONG WINDS OF 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH WILL CAUSE 
GROUND BLIZZARDS OVER MUCH OF THE SNOWY RANGE INTO THIS EVENING.
THEREFORE...A BLIZZARD WARNING IS IN EFFECT.

THE CONDITIONS WILL BE WORST ALONG THE NORTHERN PART OF THE SNOWY 
RANGE FROM ELK MOUNTAIN TO THE ARLINGTON AREA.  VISIBILITIES WILL 
FREQUENTLY BE BELOW A QUARTER OF A MILE DUE THE BLOWING AND DRIFTING 
SNOW.

MOST OF THE SNOW HAS ENDED OVER THE SNOWY RANGE. THERE WILL BE SOME 
SNOW SHOWERS OVER THE HIGHER ELEVATIONS TODAY WITH LITTLE OR NO 
ADDITIONAL SNOWFALL.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE  
OCCURRING. TRAVEL WILL BE EXTREMELY DANGEROUS IN SPOTS.
IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU...AND BE 
SURE TO CHECK THE LATEST ROAD AND WEATHER INFORMATION BEFORE SETTING 
OUT.

$$

WYZ061-062-065-067-300000-
/O.NEW.KCYS.BS.Y.0005.080129T1548Z-080130T0000Z/
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-PLATTE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
LARAMIE...WHEATLAND...GUERNSEY
903 AM MST TUE JAN 29 2008

...BLOWING SNOW ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A BLOWING
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL KICK UP 
NUMEROUS AREAS OF BLOWING AND DRIFTING SNOW TODAY ACROSS SOUTH 
CENTRAL WYOMING AND PARTS OF SOUTHEAST WYOMING.  VISIBILITIES WILL 
BE LOWERED TO LESS THAN A MILE IN SOME SPOTS.  

USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.  BE SURE TO 
CHECK THE LATEST ROAD AND WEATHER CONDITIONS BEFORE SETTING OUT.

$$
2 follow-up statements
000 
WWUS45 KCYS 292344
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MST TUE JAN 29 2008

WYZ067-300045-
/O.CAN.KCYS.BS.Y.0005.000000T0000Z-080130T0000Z/
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
444 PM MST TUE JAN 29 2008

...BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE
BLOWING SNOW ADVISORY. 

BLOWING SNOW HAS BEEN LIMITED ACROSS PLATTE COUNTY THIS
AFTERNOON...THEREFORE THE BLOWING SNOW ADVISORY HAS BEEN
CANCELLED.

$$

WYZ063-300600-
/O.CON.KCYS.BZ.W.0001.000000T0000Z-080130T0600Z/
SNOWY RANGE-
INCLUDING THE CITY OF...CENTENNIAL
444 PM MST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

STRONG WINDS OF 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH WILL
CAUSE GROUND BLIZZARDS OVER MUCH OF THE SNOWY RANGE THROUGH
EVENING. THEREFORE...A BLIZZARD WARNING IS IN EFFECT.

THE CONDITIONS WILL BE WORST ALONG THE NORTHERN PART OF THE SNOWY
RANGE FROM ELK MOUNTAIN TO THE ARLINGTON AREA.  VISIBILITIES WILL
FREQUENTLY BE BELOW A QUARTER OF A MILE DUE THE BLOWING AND
DRIFTING SNOW.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
OCCURRING. TRAVEL WILL BE EXTREMELY DANGEROUS IN SPOTS. IF YOU
MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU...AND BE SURE
TO CHECK THE LATEST ROAD AND WEATHER INFORMATION BEFORE SETTING
OUT.

$$

WYZ061-062-065-300600-
/O.EXT.KCYS.BS.Y.0005.000000T0000Z-080130T0600Z/
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
LARAMIE
444 PM MST TUE JAN 29 2008

...BLOWING SNOW ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS
EVENING...

THE BLOWING SNOW ADVISORY IS NOW IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL CONTINUE
ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST WYOMING THROUGH
THIS EVENING. THEREFORE THE BLOWING SNOW ADVISORY HAS BEEN EXTENDED
THROUGH 11 PM. A GRADUAL WEAKENING OF THE WIND CAN BE EXPECTED
THROUGH THE EVENING HOURS...BUT VISIBILITIES WILL STILL BE LOWERED
TO LESS THAN A MILE IN LOCALIZED AREAS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.  BE SURE
TO CHECK THE LATEST ROAD AND WEATHER CONDITIONS BEFORE SETTING
OUT.

$$

HAHN
000 
WWUS45 KCYS 300422
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
922 PM MST TUE JAN 29 2008

WYZ063-300530-
/O.CAN.KCYS.BZ.W.0001.000000T0000Z-080130T0600Z/
SNOWY RANGE-
INCLUDING THE CITY OF...CENTENNIAL
922 PM MST TUE JAN 29 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE
BLIZZARD WARNING. 

WINDS CONTINUE TO GRADUALLY WEAKEN ACROSS THE WARNED
AREA...THEREFORE THE BLIZZARD WARNING HAS BEEN CANCELLED.
LOCALIZED AREAS WILL STILL EXPERIENCE BLOWING AND DRIFTING
SNOW...BUT VISIBILITIES WILL CONTINUE TO IMPROVE AS WINDS TAPER
OFF OVERNIGHT.

$$

WYZ061-062-065-300530-
/O.CAN.KCYS.BS.Y.0005.000000T0000Z-080130T0600Z/
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
LARAMIE
922 PM MST TUE JAN 29 2008

...BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE
BLOWING SNOW ADVISORY. 

WINDS CONTINUE TO GRADUALLY WEAKEN THROUGHOUT THE ADVISED
AREA...THEREFORE THE BLOWING SNOW ADVISORY HAS BEEN CANCELLED.
LOCALIZED AREAS WILL STILL EXPERIENCE BLOWING AND DRIFTING
SNOW...BUT VISIBILITIES WILL CONTINUE TO IMPROVE CONSIDERABLY AS
WINDS TAPER OFF OVERNIGHT.

$$

HAHN

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this blizzard warning went out at Jan 29, 3:45 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 29, 3:45 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
345 AM MST TUE JAN 29 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY...
THE SHORTWAVE TROUGH HAS JUST ABOUT CLEARED THE EAST PART OF THE CWA
AS OF 10Z...WITH MOST OF THE SNOW ENDED AND CLOUDS DIMINISHING.  THE
PROGRESSIVE PATTERN WILL BRING THE NEXT SHORTWAVE TROUGH...CURRENTLY
JUST OFF THE PACIFIC NORTHWEST COAST...ACROSS THE CENTRAL ROCKIES BY
00Z THURSDAY.  MODELS SIMILAR IN DROPPING MOST OF THE ENERGY SOUTH OF
THE CWA ON WEDNESDAY.  THE SURFACE STATIONARY FRONT WILL GENERALLY
EXTEND FROM JUST EAST OF THE LARAMIE RANGE TO NORTHWEST WYOMING
THROUGH TONIGHT.  SURFACE CYCLOGENESIS TAKES PLACES ALONG THE
BOUNDARY IN WYOMING LATE TONIGHT...WITH THE LOW DEVELOPING INTO
SOUTHEAST COLORADO BY 00Z THURSDAY.  UNTIL THE ARRIVAL OF THE
SHORTWAVE TROUGH...A BRIEF SHORTWAVE RIDGE WILL BE OVER THE CWA FOR
A PORTION OF TONIGHT.  WINDS WILL BE THE MAIN ISSUE TODAY AND THIS
EVENING OVER THE WEST PART OF THE CWA.  WINDS HAVE SUBSIDED SOME
IN THAT AREAS SINCE THE EVENING.  HOWEVER...WINDS AT 700 MB WILL
REMAIN AROUND 50 KNOTS AND THE KCAG TO KCPR HEIGHT DIFFERENCE OFF
THE 00Z NAM INDICATE FAVORABLE VALUES TODAY AND INTO THE EVENING.
WILL ISSUE A HIGH WIND WARNING FOR THE LARAMIE RANGE TODAY EVEN
THOUGH IT WILL BE A MARGINAL EVENT AND WILL EMPHASIZE THE BLOWING
SNOW THROUGH EARLY TONIGHT.  WILL ALSO ISSUE A BLOWING SNOW ADVISORY
FOR THE SNOWY RANGE FOR THAT SAME TIME PERIOD.  MUCH OF THE CWA WILL
BE DRY THROUGH TONIGHT WITH ONLY OROGRAPHIC FLOW BRINGING SOME LIGHT
SNOW TO THE HIGHER ELEVATIONS OF THE SNOWY RANGE.  AS THE SHORTWAVE
TROUGH APPROACHES AND MOVES INTO THE CENTRAL ROCKIES ON WEDNESDAY
THE SNOW CHANCES INCREASE...ESPECIALLY FOR THE WEST PART OF THE
CWA.  WILL INCREASE POPS IN MOST PLACES DUE TO THE INCREASE IN
MOISTURE...SOME SYNOPTIC LIFT AND A FAIRLY UNSTABLE LAPSE RATE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WILL LEAN MORE TOWARD
THE ECMWF FOR THE PERIOD AS THE GFS LOOKS A LITTLE FAST WITH
FEATURES... THOUGH OVERALL DIFFERENCES NOT MAJOR.  COOL AND DRY WX
EXPECTED THURSDAY BEHIND DEPARTING UPPER TROF WITH QUICK UPPER RIDGE
PASSING ACROSS THURSDAY NIGHT AHEAD OF NEXT UPPER TROF.  PROGRESSIVE
PATTERN WILL PROVIDE SEASONABLE TEMPERATURES THROUGH THE WEEKEND
WITH A COUPLE OF UPPER TROFS BRINGING SOME SNOW SHOWERS MAINLY TO
THE MOUNTAINS.  STRONGER UPPER TROUGH WILL BRING NEXT SIG COLD FRONT
ACROSS THE CWA ABOUT MONDAY BUT AGAIN BEST CHC FOR SNOW SHOWERS
CONFINED TO THE MTNS AS ENERGY LOOKS TO SPLIT WITH THIS TROF...THE
BULK OF IT PASSING WELL TO THE SOUTH.

&&

.AVIATION...STRONG WEST OR NORTHWEST WINDS WILL AFFECT THE WYOMING
PART OF THE CWA THROUGH THIS EVENING.  TURBULENT CONDITIONS WILL
PERSIST WITH PILOT REPORTS EARLIER TONIGHT INDICATING MOUNTAIN WAVEW
ACTION EVEN AT 35000 FEET MSL.  CLOUDS WILL INCREASE OVER THE CWA
LATE TONIGHT AND WEDNESDAY WITH MVFR CEILINGS AND VISIBILITIES OVER
AT LEAST THE SOUTH PART OF THE CWA WEDNESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FOR THE LARAMIE RANGE THROUGH EARLY TONIGHT.
     ZONES 64..66.
     BLOWING SNOW ADVISORY FOR THE SNOWY RANGE THROUGH EARLY
     TONIGHT.  ZONE 63.
NE...NONE.

&&

SHORT TERM/AVIATION...MSW
LONG TERM....RE
Hazardous weather outlook, Jan 29, 4:29 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
429 AM MST TUE JAN 29 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-301200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
429 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND RATHER COLD TEMPERATURES ARE EXPECTED TODAY. WIND
GUSTS AROUND 50 MPH ARE EXPECTED IN AREAS CLOSE TO THE LARAMIE
RANGE OF WYOMING...WHILE GUSTS UP TO 40 MPH ARE EXPECTED AROUND
THE NEBRASKA PANHANDLE.  THE WINDS WILL DIMINISH IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-301200-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
429 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM THIS EVENING FOR THE
LARAMIE RANGE.  STRONG WINDS AND AREAS OF BLOWING SNOW ARE
EXPECTED OVER THE MOUNTAINOUS AREAS TODAY INTO THIS EVENING...WITH
SOME WIND GUSTS UP TO 70 MPH POSSIBLE PRIMARILY OVER THE LARAMIE
RANGE. AREAS OF BLOWING SNOW ARE LIKELY WHICH MAY PRODUCE VERY
LOW VISIBILITIES AND HAMPER TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-065-301200-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
429 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND AREAS OF BLOWING SNOW ARE LIKELY TODAY INTO THIS
EVENING. WIND GUSTS AROUND 50 MPH ARE POSSIBLE...ESPECIALLY CLOSER
TO THE MOUNTAINS. BLOWING SNOW MAY ALSO RESULT IN LOCAL AREAS OF
VERY LOW VISIBILITIES WHICH MAY HAMPER TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 29, 7:37 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/29/2008  M61 MPH          CARBON             WY   MESONET

            SUST 50 MPH

0733 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/29/2008  M54 MPH          ALBANY             WY   MESONET

            SUST 37 MPH

0733 AM     NON-TSTM WND GST 10 W WOODS LANDING      41.11N 106.21W
01/29/2008  M56 MPH          ALBANY             WY   MESONET

            SAWMILL PARK

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:14 AM MSTHigh Wind WarningCYS17 hr
Jan 29, 4:26 AM MSTBlowing Snow AdvisoryCYS5 hr
Jan 29, 8:48 AM MSTBlowing Snow AdvisoryCYS13 hr

Nearby

Blizzard Warnings in Wyoming, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.